Oklahoma, 2003

Flash Flood and Hail in Oklahoma, May 24 to 25, 2003

May 24 to 25, 2003 · NWS OUN · 26 events in 6 counties and zones

21 hail, 3 thunderstorm wind, 1 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 2:40 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, May 24, 2:40 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
340 PM CDT SAT MAY 24 2003

TSTM COMPLEX THAT ROLLED THROUGH CENTRAL AND SOUTHEAST OKLAHOMA THIS
MORNING HAS LEFT A LARGE OUTFLOW BOUNDARY ACROSS THE RED RIVER
VALLEY INTO THE SOUTHWEST OKLAHOMA. OTHER BOUNDARIES MAY ALSO EXIST
FROM PRIOR TSTM COMPLEXES OCCURRING SINCE LAST NIGHT... BUT THEY ARE
GETTING HARDER TO LOCATE. TSTMS DEVELOPING IN WEST CENTRAL KANSAS
THIS AFTERNOON MAY MOVE INTO NORTH CENTRAL OKLAHOMA THIS EVENING IF
THEY HOLD TOGETHER. THIS AREA OF PCPN COULD SEE SOME UPPER SUPPORT
THIS EVENING FROM A WAVE DROPPING SOUTH THROUGH THE CENTRAL PLAINS.
HOWEVER... ON THE DOWNSIDE... THE AIRMASS OVER NORTH CENTRAL
OKLAHOMA HAS BEEN STABILIZED SOMEWHAT FROM MORNING TSTMS.
MEANWHILE... LOOKING FOR MORE WIDESPREAD TSTM DEVELOPMENT OVER THE
HIGH PLAINS/MOUNTAINS OF EASTERN COLORADO INTO WESTERN TEXAS WHICH
COULD ROLL SOUTHEAST INTO MAINLY THE WESTERN PORTIONS OF OKLAHOMA
AND NORTH TEXAS. HEAVY RAINS LAST NIGHT OVER A SMALL PORTION OF
WESTERN NORTH TEXAS... TO THE WEST AND SOUTHWEST OF WICHITA FALLS...
LEAVES THAT AREA SUSCEPTIBLE TO SOME FLOOD PROBLEMS TONIGHT...IF
STORMS MANAGE TO TRAIN ACROSS THE REGION. CURRENTLY... THE LOW LEVEL
FOCUS IS STILL NORTH OF THAT AREA. AS THE CENTRAL PLAINS SHORT WAVE
DROPS SOUTH THIS EVENING... IT WILL HELP TO PUSH A SECONDARY COLD
FRONT... ESTIMATED TO BE CURRENTLY MOVING INTO NORTHERN KANSAS...
ACROSS THE FA. THIS SHOULD LEAD TO GRADUALLY DRYING AIR ESPECIALLY
OVER THE CENTRAL AND EASTERN ZONES. WILL TAPER OFF POPS ON
SUNDAY...ATHOUGH WILL KEEP THEM A LITTLE HIGHER IN THE WEST WHERE
MOISTURE WILL BE DEEPER. GENERALLY MILD...DRY WEATHER EXPECTED FOR
THE EXTENDED PERIODS WITH WEAK RIDGING ACROSS THE AREA... ALTHOUGH
THE WEST COULD STILL BE BRUSHED BY A STORM COMPLEX OR TWO EMBEDD IN
THE N-NWLY FLOW.

PRELIM NMBRS...

OKC   59   75   56   75  / 30   20   10   10
HBR   59   75   54   75  / 50   30   20   20
SPS   62   76   56   77  / 40   30   20   20
GAG   56   72   49   74  / 60   20   20   20
PNC   56   73   53   74  / 30   20   10   10
DUA   63   76   57   76  / 20   20   10   10

FORECAST ID = 32

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 24, 11:00 AM CST, 6 hours 29 minutes before
OKZ004>048-050>052-TXZ083>090-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A CUSHING TO
GUTHRIE TO KINGFISHER AND LEEDEY LINE.

TIMING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AS AN OUTFLOW
BOUNDARY ADVANCES SOUTH.  ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATER THIS EVENING INTO THE OVERNIGHT HOURS AS
STORMS MOVE SOUTHEAST FROM THE HIGH PLAINS OF TEXAS AND
COLORADO.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. ALTHOUGH THE TORNADO
THREAT IS RELATIVELY LOW...STORMS THAT DEVELOP THIS AFTERNOON
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL HAVE
THE BEST POTENTIAL AS INSTABILITY AND SHEAR SHOULD BE MAXIMIZED
IN THESE AREAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.

DISCUSSION...
AN OUTFLOW BOUNDARY MOVING SOUTH INTO SOUTHERN PARTS OF
OKLAHOMA THIS AFTERNOON WILL PROVIDE THE FOCUS FOR SCATTERED
THUNDERSTORM DEVELOP.  MODERATE INSTABILITY AND GOOD DIRECTIONAL
SHEAR AHEAD OF THIS BOUNDARY WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORM DEVELOPMENT.  LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN RISK.  LOCALLY HEAVY RAINFALL MAY ALSO OCCUR
WITH THESE STORMS.  PARTS OF WESTERN NORTH TEXAS... MAINLY
EAST OF A LINE FROM VERNON TO ARCHER CITY... RECEIVED RAINFALL
AMOUNTS BETWEEN 3 AND 5 INCHES LAST NIGHT.  THIS AREA WILL BE
MORE SUSCEPTIBLE TO FLOODING.

OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH
PLAINS OF TEXAS THIS AFTERNOON AND EVENING.  THESE STORMS WILL
LIKELY MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
LATE TONIGHT.  DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

6

In the hours before

Special weather statement, May 24, 11:35 AM CST, 5 hours 54 minutes before
OKZ048-241800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT SAT MAY 24 2003

SEVERE THUNDERSTORM WATCH 425 HAS BEEN CANCELLED FOR ATOKA COUNTY.
Local storm report, May 24, 1:00 PM CST, 4 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    1 E HARROLD               TX   .88 INCH HAIL
05/23/03   WILBARGER                      PUBLIC REPORT

1230 AM    11 S VERNON               TX   .75 INCH HAIL
05/24/03   WILBARGER                      PUBLIC REPORT

0625 AM    BETHANY                   OK   .88 INCH HAIL
05/24/03   OKLAHOMA                       PUBLIC REPORT

0919 AM    CUSHING                   OK   68 MPH WIND GUST
05/24/03   PAYNE                          MEASURED BY WX TOWER
                                          RELAYED BY LINCOLN
                                          COUNTY EOC

KT/TY
Special weather statement, May 24, 2:55 PM CST, 2 hours 34 minutes before
TXZ083-084-242115-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A STRONG TO SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF
LAZARE AT 355 PM CDT...MOVING EAST AT 25 MPH.  IF THIS
STORM CONTINUES TO INCREASE IN INTENSITY...WARNINGS WILL BE
REQUIRED FOR PARTS OF FOARD AND HARDEMAN COUNTIES.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN RISK.

SIX
Special weather statement, May 24, 4:56 PM CST, 33 minutes before
OKZ048-052-242315-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF BOKCHITO AT 556 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR

The radar

The Norman radar (KTLX), 180 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Bryan

When
May 24, 5:29 PM CST
Where
Bryan County, 4 mi NE of Bokchito
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.050, -96.083

Hail, Bryan

When
May 24, 6:06 PM CST
Where
Bryan County, 1 mi E of Wade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.883, -96.067

Hail, Bryan

When
May 24, 6:09 PM CST
Where
Bryan County, 1 mi E of Wade
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.883, -96.067

Hail, Kiowa

When
May 24, 8:10 PM CST
Where
Kiowa County, 5 mi W of Gotebo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.067, -98.967

Hail, Kiowa

When
May 24, 8:15 PM CST
Where
Kiowa County, 4 mi NE of Hobart
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.050, -99.050

Hail was observed 2 miles east of the intersection of Highway 9 and Highway 183.

Hail, Bryan

When
May 24, 8:25 PM CST
Where
Bryan County, Kemp
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.767, -96.350

Hail, Kiowa

When
May 24, 8:28 PM CST
Where
Kiowa County, 2 mi E of Hobart
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.017, -99.067

Hail was observed near the intersection of Business Highway 9 and Highway 183.

Hail, Kiowa

When
May 24, 8:36 PM CST
Where
Kiowa County, 2 mi E of Hobart
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.017, -99.067

Hail was observed near the intersection of Business Highway 9 and Highway 183.

Hail, Washita

When
May 24, 8:45 PM CST
Where
Washita County, Cordell
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -98.983

Hail, Kiowa

When
May 24, 8:47 PM CST
Where
Kiowa County, Hobart
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.017, -99.100

Hail, Washita

When
May 24, 8:50 PM CST
Where
Washita County, 6 mi S of Cowden
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -98.717

Thunderstorm Wind, Jackson

When
May 24, 9:30 PM CST
Where
Jackson County, 2 mi N of Blair
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -99.333

Thunderstorm Wind, Greer

When
May 24, 9:30 PM CST
Where
Greer County, 11 mi SE of Mangum
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -99.367

Hail, Jackson

When
May 24, 9:38 PM CST
Where
Jackson County, 1 mi W of Warren
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -99.233

Hail, Jackson

When
May 24, 9:38 PM CST
Where
Jackson County, Blair
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -99.333

Hail, Jackson

When
May 24, 9:40 PM CST
Where
Jackson County, 3 mi W of Warren
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -99.267

Hail, Jackson

When
May 24, 9:46 PM CST
Where
Jackson County, Blair
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -99.333

Hail, Jackson

When
May 24, 9:54 PM CST
Where
Jackson County, 3 mi S of Blair
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -99.333

Hail, Jackson

When
May 24, 9:59 PM CST
Where
Jackson County, 5 mi N of Altus
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -99.333

Hail, Jackson

When
May 24, 10:27 PM CST
Where
Jackson County, 9 mi W of Altus
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -99.500

Hail, Jackson

When
May 24, 11:00 PM CST
Where
Jackson County, Eldorado
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -99.650

Flash Flood, Jackson

When
May 24, 11:00 PM CST
Where
Jackson County, Eldorado
Reported by
GENERAL PUBLIC
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Three to four foot deep water was reported across several city streets.

Lightning, Jackson

When
May 24, 11:00 PM CST
Where
Jackson County, Altus
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

A house was reported damaged by a lightning strike.

Hail, Roger Mills

When
May 24, 11:45 PM CST
Where
Roger Mills County, 1 mi S of Cheyenne
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -99.667

Thunderstorm Wind, Bryan

When
May 25, 12:00 AM CST
Where
Bryan County, 5 mi W of Durant
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.000, -96.467

Several 4 to 5 inch diameter tree limbs were downed. A wooden shed was also blown over.

Hail, Bryan

When
May 25, 12:15 AM CST
Where
Bryan County, 1 mi N of Calera
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.950, -96.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362061, 5362062, 5362063, 5362064, 5362065, 5362066, 5362067, 5362068, 5362069, 5362070, 5362122, 5362123, 5362124, 5362125, 5362126, 5362127, 5362128, 5362129, 5362130, 5362131, 5362132, 5362322, 5362323, 5362324, 5362325, 5362326.